Tylenol Overdose Can Be Deadly for a Child

FRIDAY June 8, 2012 -- Overdoses of the pain and fever drug acetaminophen (brand name Tylenol) are a leading cause of acute liver failure in children, and more public education is needed to warn parents and others of this danger, experts say.

Acetaminophen is a widely available over-the-counter medication, but repeated doses above the recommended level, or overdoses due to errors or intentional consumption, can lead to acute liver failure and even death in children, according to Dr. Rod Lim, of the Children's Hospital at the London Health Sciences Center in Ontario, Canada, and colleagues.

Writing in the June 4 issue of the Canadian Medical Association Journal, they cite a case study of parents who mistakenly gave their 22-day-old baby boy too much acetaminophen after a circumcision. The mistake was discovered, and the child recovered after receiving intravenous treatment with N-acetylcysteine, the standard treatment for liver toxicity.

A report by the American Academy of Pediatrics and U.S. poison control centers looked at 238 cases of serious medication errors in children under age 6 and found that acetaminophen overdose was the most common cause of life-threatening events, long-term illness or death.

Lim and colleagues said in a journal news release that doctors and pharmacists need to continue to educate parents and caregivers about proper use of acetaminophen and other medications in children. In addition, they called for better labeling and dosing information and said acetaminophen should be kept behind the counter so that pharmacists can advise parents on correct dosing for children.

Better dosing devices are also needed because many parents use spoons, which are not standard sizes and can lead to overdoses, the authors said.

More information

The Nemours Foundation has more about children and medicine safety.

Posted: June 2012


View comments

Hide
(web5)